Q. I have tried many statin drugs for cholesterol, but all gave me muscle pain and cramps. My doctor put me on Zetia and insists it can't cause muscle pain since it is not absorbed into the blood stream. I still have muscle pain, cramps and tingling in my legs and feet. Can Zetia cause this?

A. Although Zetia works differently from statin cholesterol-lowering drugs such as Lipitor or Zocor, it is absorbed into the bloodstream. Muscle side effects seem to be less common with Zetia than with the statin drugs, but they can happen. Ask about another approach for cholesterol control.

Join Over 52,000 Subscribers at The People's Pharmacy

  1. Happy Camper
    Reply

    My cholesterol has been under control with Crestor and watching my diet for a number of years.
    Five months ago I indulged myself with gelato almost every night as well as rich desserts and red meat! Needless to say my cholesterol shot up to 228.
    Two months ago my cardiologist added 10mg of Zetia to the Crestor medication. I have been experiencing aching thighs, arms and lethargy since adding this medication, but never made the connection that the culprit could be Zetia. I am calling my cardiologist tomorrow.
    I think it’s important to share also, that two months ago both my husband and I have been on the South Beach Diet… Gluten Solution. Not only did I lose ten pounds but I am proud to report my cholesterol diminished to 138…for the first time in my life!!

  2. Barbara
    Reply

    I went on Zetia mid February 2013 and pushed through the migraines as my doctor said it was the last solution to my high cholesterol not being able to take statins. A week in I developed a cold which got worse and the muscle weakness and shooting pains increased. I last took it May 2 after a prescription cough medicine, prednisone and 10 days of amoxicillin couldn’t eliminate the cold and sinusitis. My hand, chest and leg pains were debilitating, not to mention the weakness. I also have genital herpes from the 70’s, breaking out a maximum of 4 days a year until I took Zetia. I immediately broke out and it lasted 7weeks until a few days after I stopped the drug.
    The diarrhea, flu, herpes, headaches and shooting pains have gone after a month off Zetia but the joint aches and weakness similar to arthritis are still there. I see others with these horrible side effects and don’t see much info on how long it takes to regain strength and lose the pain. Any comments on that and the herpes?
    I have fired my doctor as he knew I had hypothyroid and was on a blood thinner. The Zetia interferes with low thyroid and the Fenofibrate (?) he added as the Zetia raised my triglycerides was not filled by my pharmacist as it interferes with blood thinner. Now I am trying niacin coupled with apple pectin which reduces flushes. And, thank you for my pharmacist!

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.